Alert archive / Indiana / River Flood Warnings in 2024

River Flood Warning 112, NWS Indianapolis, IN

May 16, 2024Daviess County, Greene County, Knox County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 16, 2024, 12:35 PM EDT for Daviess County, Greene County, Knox County, Indiana. It took effect at May 17, 2024, 11:00 AM EDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
May 16, 2024, 12:35 PM EDT (16:35 UTC)
In effect from
May 17, 2024, 11:00 AM EDT
Expired
May 20, 2024, 10:03 PM EDT
In force
3 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Daviess County, IN, Greene County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Newberry (NWBI3). The gauge peaked at 15.37 ft at May 19, 2024, 12:00 PM EDT.

actionminormoderate510152005/1605/1705/1805/1905/2005/2105/22
Action stage
8 ft
Minor stage
13 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03360500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 16, 10:01 AM EDT, 2 hours 34 minutes earlier. Its key messages:

  • Patchy to areas of fog through daybreak again and possibly again tonight.
  • Rain and storm chances return at times late today through Saturday.
  • Above normal temperatures this weekend through the middle of next week.
  • Increasing threat for strong to severe storms by Tuesday and Wednesday next week.
Area forecast discussion, May 16, 10:01 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1001 AM EDT Thu May 16 2024

.KEY MESSAGES...

- Patchy to areas of fog through daybreak again and possibly
  again tonight.

- Rain and storm chances return at times late today through Saturday.

- Above normal temperatures this weekend through the middle of next
  week.

- Increasing threat for strong to severe storms by Tuesday and
  Wednesday next week.

&&

.FORECAST UPDATE...
Issued at 1000 AM EDT Thu May 16 2024

Forecast is largely on track so only minimal changes were needed to
adjust for current observations. Fog has dissipated across the area
with satellite showing mostly clear skies this morning. There are
some clouds moving in from the west ahead of an approaching system
that is expected to bring light rain to the area late afternoon.

&&

.SHORT TERM (Today and tonight)...
Issued at 228 AM EDT Thu May 16 2024

Today.

Any morning fog will quickly begin to dissipate as daytime heating
increases the dewpoint depression and erodes the fog.  Conditions
then look dry and quiet through much of the day before the next
broad trough brings a return to rain late this evening into the
early overnight hours. Models are struggling to get a handle on the
mesoscale forcing of the system with a fairly wide spread on areas
of heavier precipitation leading to a lower confidence in location
for showers and a few rumbles of thunder after 22Z.

A front will push towards the area but is expected to become
gradually more diffuse as it pushes through Illinois and races out
ahead of the better forcing associated with the parent low pressure
system in the Dakotas.  This will further help to limit shower
coverage into the evening along with keeping the thunder potential
to a minimum. Temperatures will be a bit warmer today with the
periods of clear skies through the early afternoon which will allow
for highs to climb into the mid to upper 70s.

Tonight.

Clouds and scattered showers will likely stick around for much of the
night tonight with model soundings showing persistent saturation at
the top of the boundary layer, but will have to keep an eye out for
any locations that do begin to clear as the recent rains will help
to supersaturate the low levels and may allow for some fog
formation, especially across northwest Indiana where rain to be less
in coverage. Further to the southeast, clouds and occasional rain
should help to limit the fog formation with less efficient
radiational cooling even as winds drop to near calm.

These thoughts are backed up by the HREF probabilities for MVFR to
IFR fog generally remaining under 10 percent outside of the
Lafayette area and closer to Chicago where probabilities are closer
to 50 percent. Lows tonight will only drop into the low 60s with the
higher expected dewpoints tonight compared to the previous night.

&&

.LONG TERM (Friday through Wednesday)...
Issued at 228 AM EDT Thu May 16 2024

Progressive pattern aloft will continue into the weekend with
the potential for another round of rain and storms Friday into early
Saturday as a weak upper wave passes through the Ohio and Tennessee
Valleys. Ridging develops over the Ohio Valley by Sunday as a split
level upper level flow develops in response to an expanding trough
over the western states. This will transition into a more amplified
regime for next week with multiple waves kicking out of the upper
trough and across the Midwest...increasing the risks for more robust
convection and severe weather by Tuesday and Wednesday next week.

Friday through Sunday Night

The focus will be on the positively tilted upper wave tracking from
the southern Plains Friday morning into the upper Ohio Valley by
late Saturday. Trends have started to shift the focus of the most
widespread rainfall south closer to the Ohio River and points south.
The main reason for this shift is the expected development and track
of a convective cluster through the lower Mississippi Valley late
tonight into Friday which is likely to mitigate some of the deeper
moisture transport as far north as central Indiana. The strong low
level jet dynamics that had been showing up as well the last few
days by late Friday have also been displaced to the south.

The catalyst in the secondary wave of rainfall for late Friday into
Saturday morning is a weak surface wave tracking through the
Tennessee Valley. The greatest coverage to rain and convection will
now focus across the southern half of the forecast area with the
bullseye of deepest forcing aloft and moisture suggesting heaviest
rainfall will set up across Kentucky. Locally heavy rainfall and
higher rates within convective cells remain a possibility but should
be more scattered in nature across southern Indiana. These trends
have lowered the overall flood concerns for Friday afternoon into
Saturday locally at this time...but any fluctuation back north would
bring the swath of heaviest rainfall north of the Ohio River and
could potentially bring concerns back into play for southern
counties.

The remnant upper wave will be drifting across the lower Ohio and
Tennessee Valleys Saturday...with enough moisture and instability
available across the region to produce scattered convection on
Saturday...peaking during peak heating in the afternoon. The upper
wave will move east of the area Saturday night with ridging aloft
quickly expanding into the region. With the addition of surface high
pressure by Sunday...expect warm and dry conditions across central
Indiana to wrap up the weekend.

Temperatures will remain seasonable through Saturday with highs
mainly in the 70s. By Sunday with the influx of warm advection and
ridging aloft...highs into the lower and mid 80s look reasonable.

Monday through Wednesday

With the transition to a more amplified upper level pattern across
the country...ridging will remain the prominent feature over much of
the eastern states to begin next week. An influx of moist...humid
southerly flow on the back side of the surface ridge will maintain
warmer temperatures across the region with mid and possibly upper
80s in play by Tuesday.

The shift in the upper level pattern will also introduce a greater
threat for more significant convection and severe weather across the
region by Tuesday and perhaps extending out further into next week.
As the western trough begins to shift east...waves will eject from
the parent trough and move into the Plains...upper Midwest and
eventually further east into the Great Lakes and Ohio Valley. Those
waves aloft will interact with an increasingly moist and unstable
airmass to generate increasing risks for convective clusters and a
heightened potential for severe weather...with Tuesday highlighted
as a cold front approaches the region. The active and stormy pattern
may extend into Wednesday as the front pushes through the
area...with potential for more storms by later next week as the
front returns north into the region. Highs will dip back into the
mid and upper 70s midweek as the front passes through.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 552 AM EDT Thu May 16 2024

Impacts:

- IFR to LIFR vsbys/cigs due to FG from through 13Z.
- RA returns after 20Z, MVFR cigs towards 06Z.

Discussion:

Fog continues to be reported across the terminals early this morning
with expectations that improvement to VFR should occur by 13Z as
daytime heating increases the dewpoint depressions. Rain is likely
to return this evening into tonight with highest coverage after 06Z
so will keep just a VCSH mention for now before that point. The
higher coverage of rain will then end by the morning hours tomorrow
with only scattered showers through the day. Winds will generally
remain less than 10kts with a general southerly direction through
the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...KF
SHORT TERM...White
LONG TERM...Ryan
AVIATION...White
Hazardous weather outlook, May 16, 3:07 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
307 AM EDT Thu May 16 2024

INZ021-028>031-035>049-051>057-060>065-067>072-170715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
307 AM EDT Thu May 16 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

Elevated fog risk.
Limited lightning risk.

DISCUSSION...

Areas of fog through 9AM. Fog may be locally dense at times. Showers
and storms will return late this evening into tonight with no severe
weather expected.

Storm motion will be out of the west at 20 to 30 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic showers and storms expected Friday and Saturday with
additional thunderstorms next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:51 PM EDTRiver Flood WarningINDDaviess, Greene, Knox5 days
May 16, 4:24 AM EDTRiver Flood WarningINDTippecanoe9 hr
May 16, 4:24 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren18 hr
May 16, 9:14 AM EDTRiver Flood WarningINDClay, Greene12 hr
May 16, 12:35 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
May 16, 12:35 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike6 days

Nearby

River Flood Warnings in Indiana, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.